Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2013
Flash Flood Warning 39, NWS JSJ
NWS JSJ issued this flash flood warning at Dec 23, 2013, 2:27 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2013, 2:27 PM CST (20:27 UTC)
- Expired
- Dec 23, 2013, 5:30 PM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 148 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
450
WGCA52 TJSJ 232027
FFWSJU
VIC010-232330-
/O.NEW.TJSJ.FF.W.0039.131223T2027Z-131223T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
427 PM AST MON DEC 23 2013
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING ISLAND
IN THE U.S. VIRGIN ISLANDS
SAINT CROIX
* UNTIL 730 PM AST
* AT 423 PM AST...RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS RESULTED
IN SIGNIFICANT RISES ON GUTS AND URBAN FLOODING. MOTORISTS DRIVING
ALONG FLOOD PRONE AREAS SHOULD EXERCISE EXTREME CAUTION. MOVE TO
HIGHER GROUND IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED ROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1769 6473 1768 6474 1769 6475 1767 6477
1769 6480 1767 6490 1776 6490 1778 6488
1778 6473 1776 6470 1778 6466 1776 6458
1774 6457
$$
23
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
436
WGCA72 TJSJ 232332
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
732 PM AST MON DEC 23 2013
VIC010-232340-
/O.EXP.TJSJ.FF.W.0039.000000T0000Z-131223T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
732 PM AST MON DEC 23 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SAINT CROIX ISLAND...
DOPPLER RADAR INDICATED THAT THE MODERATE TO HEAVY RAIN WHICH
AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. AS A RESULT...THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...RESIDENTS
AND MOTORISTS ACROSS THESE AREAS SHOULD BE ALERT TO PONDING OF WATER
ON ROADWAYS AND ALLOW TIME FOR STREAMS...AND GUTS TO RETURN TO
NORMAL LEVELS.
POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN HIGH...
PLEASE STAY TUNED TO THE NWS FOR ANY UPDATES.
LAT...LON 1769 6473 1768 6474 1769 6475 1767 6477
1769 6480 1767 6490 1776 6490 1778 6488
1778 6473 1776 6470 1778 6466 1776 6458
1774 6457
$$
23
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 1:08 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 23, 1:08 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
308 PM AST MON DEC 23 2013
.SYNOPSIS...DEEPENING TUTT LOW CONTINUED TO SHIFT WEST SOUTHWEST
ACROSS THE NORTHEASTERN CARIBBEAN TODAY...WITH WESTERN PORTION OF THE
FORECAST AREA NOW UNDER A JET MAXIMUM NOW ROUNDING THE BASE OF THE
UPPER TROUGH. THIS IS PROVIDING GOOD VENTILATION AND UPPER LEVEL
DIVERGENCE. SURFACE HIGH PRESSURE REMAINS ANCHORED ACROSS THE
ATLANTIC NORTH OF THE REGION...WHILE AN INDUCED SURFACE TROUGH AND
ACCOMPANYING SURGE OF MOISTURE WITH AXIS NOW CROSSING THE LESSER
ANTILLES WILL CONTINUE WESTWARDS AND MOVE ACROSS THE REGION DURING
THE NEXT 24-48 HOURS. EXPECT A GRADUAL LOOSENING OF THE SURFACE
PRESSURE GRADIENT AND CONSEQUENTLY DIMINISHING NORTHEASTERLIES
OVERNIGHT THROUGH EARLY TUESDAY...WITH WINDS BECOMING SOUTHEASTERLY
BY TUESDAY AFTERNOON. THE COMBINATION OF THE DEVELOPING TUTT LOW
AND THE APPROACHING LOW LEVEL TROUGH WILL ENHANCE CONVECTION ACROSS
THE REGIONAL WATERS AND PARTS OF THE ISLANDS ESPECIALLY BETWEEN EASTERN
PUERTO RICO AND THE NORTHERN LEEWARDS.
&&
.DISCUSSION...EXPECT A CONTINUED DETERIORATION IN THE OVERALL WEATHER
CONDITIONS WITH INCREASING CLOUDINESS AND MOISTURE CONVERGENCE ACROSS
THE REGION DURING THE REST OF THE AFTERNOON AND THROUGH TUESDAY. LATEST
MODEL GUIDANCE AS WELL AS PRESENT SATELLITE IMAGERY...ALL SUGGEST
THAT THE TUTT LOW IS TO RETROGRESS WESTWARD OVER PUERTO RICO BY EARLY
TUESDAY...THEN MEANDER IN ITS VICINITY THROUGH AT LEAST CHRISTMAS
DAY. UNDER THESE UNSTABLE UPPER LEVEL CONDITIONS AND THE INCREASING
MOIST SOUTHEASTERLY WIND FLOW... EXPECT A MOSTLY WET AND ACTIVE WEATHER
PATTERN WITH PERIODS OF ENHANCED CONVECTION ACROSS PARTS OF THE ISLANDS
AND SURROUNDING WATERS THROUGH AT LEAST EARLY WEDNESDAY/CHRISTMAS DAY.
THEREFORE... WITH THE PRESENT CONDITIONS AND EXPECTED WEATHER SCENARIO...
THERE IS HIGH POTENTIAL FOR DEVELOPMENT OF ISOLATED BUT STRONG THUNDERSTORMS
IN SOME AREAS WITH PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL AND
ACCOMPANYING STRONG WINDS GUSTS OVERNIGHT THROUGH TUESDAY. BASED ON
THE PRESENT WIND FLOW AND THE FAVORABLE UPPER LEVEL CONDITIONS...THE
AREAS TO BE MOST AFFECTED OVERNIGHT THROUGH THE MORNING HOURS SHOULD
BE ALONG THE NORTHERN HALF AND EAST SECTION OF PUERTO RICO AS WELL
AS OVER...CULEBRA...VIEQUES AND THE VIRGIN ISLANDS. A GRADUAL IMPROVEMENT
IN WEATHER CONDITIONS IS EXPECTED BY THURSDAY AND FRIDAY FRIDAY...AND
INTO THE UPCOMING WEEKEND...DURING WHICH TIME THE HIGH PRESSURE RIDGE
ALOFT SHOULD BUILD ACROSS THE REGION FROM THE WEST...AND THE TUTT SHOULD
BEGIN TO FILL AND PULL EAST AND NORTH OF THE FORECAST AREA. BY SUNDAY
WINDS WILL AGAIN BECOME MORE EASTERLY AS SURFACE HIGH REESTABLISHES
ONCE AGAIN NORTHEAST OF THE REGION.
&&
.AVIATION...BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE IN PASSING
SHRA. VCTS AND SHRA WILL BE MORE FREQUENT ACROSS THE FLYING AREA
DURING THE NEXT 24 HOURS AS AN APPROACHING UPPER LEVEL LOW AND
SURFACE TROUGH MOVES ACROSS THE ISLANDS FROM THE EAST. WINDS FROM
THE ENE AT 10-25 KT EXPECTED FM SFC UP TO 15 KFT AT LEAST UNTIL THE
END OF THE FCST PERIOD.
&&
.MARINE...WINDS OF UP TO 22 KNOTS WITH OCCASIONALLY HIGHER GUSTS
CONTINUED ACROSS THE LOCAL WATERS TODAY...TOO MAINTAIN ROUGH AND
HAZARDOUS SEAS UP TO 8 FEET. MARINE CONDITIONS ARE STILL EXPECTED
TO GRADUALLY IMPROVE AS THE TRADE WINDS DIMINISH OVERNIGHT THROUGH
TUESDAY. IN THE MEANTIME...SMALL CRAFT ADVISORIES REMAIN IN EFFECT
FOR MOST OF THE LOCAL WATERS. PLEASE REFER TO THE LATEST COASTAL
WATERS FORECAST AND MARINE WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE WFO SAN JUAN OFFICE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 71 81 72 83 / 70 70 30 40
STT 73 84 74 83 / 70 70 40 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 3 PM AST TUESDAY FOR ANEGADA PASSAGE
SOUTHWARD TO 17N-CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM
TO 17N-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10
NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL 9 AM AST TUESDAY FOR COASTAL WATERS
OF NORTHERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO
17N.
SMALL CRAFT ADVISORY UNTIL 9 PM AST THIS EVENING FOR COASTAL
WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL 9 PM AST TUESDAY FOR ATLC WATERS OF
PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
13/09Hazardous weather outlook, Dec 23, 2:40 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 440 AM AST MON DEC 23 2013 AMZ710>745-PRZ001>013-240845- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 440 AM AST MON DEC 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW APPROACHING FROM THE NORTHEAST WILL CREATE AN UNSTABLE ENVIRONMENT ACROSS THE LOCAL REGION...KEEPING THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH TODAY. SOME OF THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL... THEREFORE URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE ACROSS THE LOCAL ISLANDS TODAY...ESPECIALLY ACROSS THE EAST AND NORTH PORTIONS OF PUERTO RICO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED PATTERN WILL PREVAIL THROUGH AT LEAST MIDWEEK...KEEPING THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH. AS A RESULT...URBAN AND SMALL STREAM FLOODING IS ALSO POSSIBLE IN PORTIONS OF THE LOCAL ISLANDS. .SPOTTER INFORMATION STATEMENT... REPORTS OF FLOODING OR ANY OTHER SIGNIFICANT WEATHER RELATED EVENT WOULD BE APPRECIATED. AMZ715-725-VIZ001-002-240845- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 440 AM AST MON DEC 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW APPROACHING FROM THE NORTHEAST WILL CREATE AN UNSTABLE ENVIRONMENT ACROSS THE LOCAL REGION...KEEPING THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH TODAY. SOME OF THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL... THEREFORE URBAN AND GUT FLOODING WILL BE POSSIBLE ACROSS THE LOCAL ISLANDS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED PATTERN WILL PREVAIL THROUGH AT LEAST MIDWEEK...KEEPING THE RISK OF SHOWERS AND THUNDERSTORMS FAIRLY HIGH. AS A RESULT...URBAN AND GUT FLOODING IS ALSO POSSIBLE IN PORTIONS OF THE LOCAL ISLANDS. .SPOTTER INFORMATION STATEMENT... REPORTS OF FLOODING OR ANY OTHER SIGNIFICANT WEATHER RELATED EVENT WOULD BE APPRECIATED.
In the hours before
Special weather statement, Dec 23, 1:37 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 337 PM AST MON DEC 23 2013 VIC010-232030- SAINT CROIX VI- 337 PM AST MON DEC 23 2013 AT 334 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED AREAS OF SHOWERS WITH THUNDERSTORMS MOVING ACROSS SAINT CROIX. THIS ACTIVITY WILL CONTINUE TO PERSIST DURING THE NEXT HOUR OR SO. THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND STRONG WIND GUSTS IN EXCESS OF 40 MPH. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. 23
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:13 PM CST | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.